MAUDE Adverse Event Report: ARROW INTERNATIONAL LLC ULTRAFLEX IAB: 7.5FR 40CC; SYSTEM, BALLOON, INTRA-AORTIC

ARROW INTERNATIONAL LLC ULTRAFLEX IAB: 7.5FR 40CC; SYSTEM, BALLOON, INTRA-AORTIC
Model Number IPN915322
Medical Device Problem Code Difficult to Insert (1316)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 02/07/2023
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Qn# (b)(4).Other remarks: n/a.Corrected data: n/a.
 
Event or Problem Description
It was reported that "in the endocardial catheterization laboratory of (b)(6) hospital, iabp was inserted to assist cardiac function after cag+ptca.The operator inserted the balloon along the sheath, but it could not be fully inserted.The operator moved the balloon position slightly, but it still could not be inserted.The operator withdrew the balloon, a one-way valve was connected, but it still could not be inserted completely.After withdrawing the balloon, it was replaced with a new catheter; it is normal".The 2nd iab was inserted at the same insertion site.The patient condition is reported as "fine".
 
Additional Manufacturer Narrative
(b)(4).No serial number was reported.The serial number on the returned sample is (b)(6).The reported lot number (18f22h0038) matches the lot number for the returned packaging and for the returned sample.Returned for investigation was a 40cc 7.5fr ultraflex intra-aortic balloon catheter (iabc) with the original packaging that matches the serial number on the returned sample.Upon return, the peel away sheath was noted on the returned iabc.Additionally, the iabc was noted with a teflon sheath on the iabc; the distal end of the teflon sheath was noted at approximately 11.2cm from the iabc distal tip and was covering a portion of the bladder.The exposed section of the bladder was noted loosely wrapped.The one-way valve was tethered to the short driveline tubing and a supplied 60cc syringe was noted inserted/connected to the one-way valve; no damage or abnormalities were noted to the syringe.Bends to the iabc were noted at approximately 5.3cm and 9.3cm from the iabc distal tip.Dried blood was noted on the exterior surfaces of the returned iabc; no blood was noted within the helium pathway.Returned with the sample was an assembled 8fr teflon sheath and dilator.The sheath and dilator appeared typical with no damage or abnormalities.The bladder thickness was measured at six points with measurements ranging from 0.0065in-0.0068in.The one-way valve was tested and passed.A vacuum was pulled on the one-way valve, and it held for at least 1 minute and then 30 seconds five separate times.The catheter's central lumen was successfully aspirated and flushed using a 60cc lab-inventory syringe.Some dried blood was noted.Upon receipt, the sheath was noted on a section of the bladder membrane, however there is no evidence that the user attempted to remove the iabc and bladder through the sheath.The issue reported was for insertion difficulty.The sheath on the iabc was inspected and noted as typical/undamaged.The one-way valve was connected to the short driveline tubing and a vacuum was pulled on the iabc.While maintaining the vacuum, the sheath was moved from the bladder and towards the bifurcate without difficulty.The bladder appeared typical; no damage or abnormalities were noted to the bladder.The iabc was leak tested.No leaks were detected.Full inflation was achieved.The device passed the leak test.A lab inventory 0.025in guidewire was back loaded through the iabc distal tip.Resistance was noted at approximately 5.4cm and 9.7cm from the iabc distal tip, which are the locations of the previously noted bends.The guidewire was able to advance through the central lumen.No blood or debris was noted.The guidewire was front loaded through the iabc luer.Resistance was noted at approximately 73cm from the iabc luer, which is the location of a previously noted bend.The guidewire was able to advance through the central lumen.No blood or debris was noted.A device history record (dhr) review was conducted for the lot number with no relevant findings.The device passed all manufacturing specifications prior to release.The reported complaint of iab insertion difficulty is confirmed.The intra-aortic balloon catheter (iabc) was returned with bends to the central lumen.The damaged iabc can result in difficulty inserting the iabc into the patient.The returned iabc bladder membrane and sheath passed inspection.Based on a review of the device history record (dhr), the product met specification upon release; however, the specifications were not met during the complaint investigation due to the bent central lumen.The root cause of the bends is undetermined.No further action required at this time.This will be monitored for any developing trends.Other remarks: n/a.Corrected data: n/a.
 
Event or Problem Description

Brand Name
ULTRAFLEX IAB: 7.5FR 40CC
Common Device Name
SYSTEM, BALLOON, INTRA-AORTIC
Manufacturer (Section D)
ARROW INTERNATIONAL LLC
morrisville NC
Manufacturer (Section G)
ARROW INTERNATIONAL INC.
16 elizabeth drive
chelmsford MA 01824
Manufacturer Contact
bryanna connelly
3015 carrington mill blvd
morrisville 27560
MDR Report Key16418720
Report Number3010532612-2023-00129
Device Sequence Number5631910
Product Code DSP
UDI-Device Identifier10801902161946
UDI-Public10801902161946
Combination Product (Y/N)N
Initial Reporter CountryCH
PMA/510(K) Number
K000729
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Foreign,Health Professional,User Facility,Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 02/21/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date07/31/2024
Device Model NumberIPN915322
Device Catalogue NumberIAB-06840-U
Device Lot Number18F22H0038
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 02/21/2023
Supplement Date Received by Manufacturer04/12/2023
Initial Report FDA Received Date02/22/2023
Supplement Report FDA Received Date04/12/2023
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured08/19/2022
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient Age57 YR
Patient SexMale
Patient Weight60 KG